So you still have the bottle of plaquenil and are not ready to start taking it? Besides what I have already written to you, the only advice I can give is to consider all the ways this disease impacts your life and weigh that against the possible side effects. Also consider the prognosis of the condition. In the end, no one can say who will be among the small percentage of people who experience side effects. I will say again that of all the medications that are used to treat RA, this is the mildest.
I have been very pleased with how well I am dealing with the plaquenil. I have had a very tough time taking meds in the past because of side effects. I get heartburn and stomach issues from the ibuprofen I take and my doctor has me on a different drug to keep that under control so I can continue taking the anti-inflammatories. With Plaquenil I get the odd twinge of nausea and sometimes a little bit of loose stools (and I am a person without a large colon so this is amazing). I can get some vivid dreams but that makes for some fun conversations with family and friends. I have had itchy skin problems for a long time and have seen it increase but not sure if it is the plaquenil or the Lupus and RA causing it. However, these are all so minor when I compare to the good plaquenil is doing in my life. I don't want to have my joints deterioriate and not be able to do the things I love. I don't want my diseases to affect my internal organs and take my life away. Plaquenil can save and extend your life. Please consider taking your doctor's advice. I'd rather be alive, in less pain, and happy.
To: txsilver- You gave me a good laugh after I read your first sentence "So you still have the bottle of plaquenil and are not ready to start taking it?". I felt like I got caught. LOL
You and TrudieC are correct. I should just take it already! I went to the eye doctor and got a baseline. I had to go to him twice because the first time he said I had a torn cornea. Had to wait until that healed until I got my baseline. My eyeglass perscription changed but he said not to waste my money on new lenses as of yet because the Plaquenil will change them again.
Do any of you get pins and needles? Also, my question is to whether or not to take the brand Plaquenil or the generic, Hydroxycholorquine. My reumy says the Plaquenil has a different coating and would be better for my stomach in terms of indigestion but the pharmacists don't know what he's talking about. That leaves me confused. Which one should I take?
I don't get a choice - must do generic if available for insurance purposes. So glad you will be moving forward. I haven't had my eye appointment yet but have felt my eyes changing - weird that it is harder to see without the glasses but same prescription does the job when I actually put the darned things on! Could just be age...sigh....
With the plaquenil I saw a big reduction in brain fog, tiredness and flu like feeling and big increase in ability to concentrate. Hope to hear good news from you in another month or so.
I am glad you got a laugh. :) I feel for you and understand what you are going through. Like Trudie, I am on the generic because of insurance. The prescription I take to protect my stomach from the plaquenil and relafen is working out fine and I have been on these meds about 18 months now.
Because of a pinched nerve, I live with pins and needles in 2 of my fingers.
Interesting point Trudie made about dreams. I had not read about that being a side effect, but I can say I have had very vivid dreams, too. That is on the nights I am not taking sleep meds :)
What ever we think or say, you definitely need to collect the data on the meds, weigh the pros and cons and make the right decision, the one you can live with, for yourself. Let us know what you decide and how you are doing.
What meds are you on for your stomach?
I take Pantaloc (a Proton pump inhibitor) for my stomach. I'm interested to know what you are taking as well txsilver.
I take Nexium and Carafate(Sucralfate). I had changed to Previced but felt Nexium was better. The Sucralfate is great because it acts as a bandade on any inflamed tissues. I have been taking PPI's for SOOO many years and at high doses. No doctor ever told me that a person can get osteoporsis from it. PPI's do not absorb calcium. I found that these doctors just hand the scripts out for this med like candy.
I have osteoporisis. Also am on Vit.D high dose supplement because my D was very low. That also causes osteoporosis. I also have inflamatory arthritis and don't know if that can cause osteoporosis. My parathyroidism(secondary) can also cause it. So I really don't know how much the PPI's attributed to it.
I have osteoporosis and have been on Actonel for 18 months. It has done wonders and reversed all of my bone loss, some greatly and some moderately, but all areas have improved. There are so many contributing factors to it that there is no telling what caused it in either of us. Genetic predisposition did not help in my case. What are the docs doing to treat yours?
Last year when I was osteopenic (typo?) the doc wanted me on Boniva. I told him I couldn't take it because I have gastric inflamation,ulcers on and off and inflamation in my esphagus. An entire year passed and I took another DX Scan in March. It stated I now have osteoporosis. I actually lost up to 10.2% of my bone mass in 12 months. All my doctors don't like that! No doctor ever told me that I can take Boniva, or whatever, intravenously. Now I have three doctors talking with each other to decide what medicine their going to give me. It's the end of May already and they have been bouncing this around since March!!! My 85 1/2 yr. old mother has great bones. So as I'm typing now, I just may be continuing to loose more bone. (Oh..if I take it intavenously my kidneys have to be watched more). Ugg!!!
Do you take your Actonel 1 time per month? Does it upset your stomach?
I do take Actonel once per month. It does not upset my stomach but I do hate that morning each month. I get up, take the pill with 8 oz of water and have to stay sitting up for 30 minutes. This is not easy for me without caffeine :) While I have had stomach problems off and on, because of the omniprazole, I seem to do ok.
I understand the concern about the impact on your kidneys. For awhile I was on methotrexate and had to go in every month to have my liver checked. I hated injecting myself every week, but that is what it took to feel better. I have been very blessed that I no longer have to take it. I guess that is why I am such a big fan of the plaquenil, it is so much milder than the methotrexate. Honestly, I think if I had been diagnosed sooner, I might not have needed to go on the methotrexate at all. But I digress. You might want to consider asking your doctor about reclast. It is the once a year IV medication. That way you wouldn't have to take a pill once a month or get injections more than anually.
My rhuemy suggested reclast. I'm afraid to begin with a once a year med. What if I have a reaction to it and I'm stuck with it for a year? If I take IV once p/month and have a side effect, than I can go off of it and not be stuck with it for a year. Would like your opinion on it. My endocronologist suggested Boniva IV. Oh..also regarding Reclast..I think that's a relatively new drug and I'm always afraid to go on new drugs. Don't know the real side effects of a new drug until it's been out there for years.